Vol. 32, No. 1, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Symmetry and nonsymmetry in the group algebras of discrete groups

Joe W. Jenkins

Vol. 32 (1970), No. 1, 131–145
Abstract

A Banach *-algebra 𝒰, with identity e, is symmetric if xx + e is regular for each x in 𝒰. In this paper we generalize certain conditions on a discrete group G that are known to be sufficient to ensure symmetry of l1(G). Also we define semi-symmetry and derive an inequality that must be satisfied if l1(G) is not semi-symmetric. Finally we show that if a group contains a free subsemigroup on two or more generators then l1(G) is not symmetric.

Mathematical Subject Classification
Primary: 46.80
Milestones
Received: 3 February 1969
Published: 1 January 1970
Authors
Joe W. Jenkins